October 19, 2017
Supplements and Testicular Cancer
Wellness Tip

Supplements and Testicular Cancer

by Berkeley Wellness  |  

A warning to men who use muscle-building or performance-enhancing supple­ments: They may increase the risk of testicular cancer, according to a study in the British Journal of Cancer.

Researchers analyzed data on 356 men ages 18 to 55 who had been diagnosed with testicular cancer and 513 men who had not, looking at many potential risk factors, including supplement use. Those who had taken these supplements (such as androstenedione and creatine) were 65 percent more likely to have the cancer. In men who took the supplements for more than three years, took multiple types, or started before age 25, the risk more than doubled.

Testicular cancer occurs mostly in young men and is relatively rare, though its incidence has been rising since 1975 for unknown reasons. It’s not clear which ingredients in the supplements are linked to the cancer, though those with hormonal activity are suspected. In addition, such prod­ucts are often adulterated with risky undeclared compounds, the researchers pointed out.

See also: 8 Facts to Know About Supplements